Back to Journals » International Journal of General Medicine » Volume 13

Lenvatinib-Induced Acute Pancreatitis in a Patient with Metastatic Thyroid Cancer: A Case Report

Authors Kim HJ, Han JJ, Maeng CH, Baek SK

Received 20 July 2020

Accepted for publication 10 September 2020

Published 24 September 2020 Volume 2020:13 Pages 699—704

DOI https://doi.org/10.2147/IJGM.S272375

Checked for plagiarism Yes

Review by Single anonymous peer review

Peer reviewer comments 2

Editor who approved publication: Dr Scott Fraser


Hong Jun Kim, Jae Joon Han, Chi Hoon Maeng, Sun Kyung Baek

Department of Internal Medicine, Kyung Hee University School of Medicine, Seoul, Republic of Korea

Correspondence: Sun Kyung Baek Division of Hematology-Oncology, Department of Internal Medicine
Kyung Hee University School of Medicine, 23, Kyungheedae-ro, Dongdaemoon-gu, Seoul 130-872, Korea
Tel +82.2-958-8362
Fax +82.2-968-1848
Email wkiki@naver.com

Background: Lenvatinib, a novel multi-target tyrosine kinase inhibitor, has been approved for treating differentiated thyroid cancer. Herein, we describe a rare case of acute pancreatitis that developed during lenvatinib treatment in a 65-year-old man with recurrent thyroid cancer.
Case Presentation: The patient was admitted to our department following a complaint of acute-onset epigastric pain and indigestion. He had been receiving lenvatinib since 34 days. Although his serum amylase and lipase levels were normal, he had acute-onset persistent epigastric pain and typical computed tomography findings, which were consistent with those of acute pancreatitis. As other common etiologies were excluded, it was concluded that the patient had lenvatinib-induced acute pancreatitis. On admission day 14, he could consume food orally, after conservative care, including drug cessation, intravenous hydration, and pain control.
Conclusion: Physicians should consider acute pancreatitis as a differential diagnosis for patients complaining of abdominal pain while on lenvatinib, regardless of hyperamylasemia or hyperlipasemia. Systematic collection of data on acute pancreatitis development during lenvatinib treatment should be considered, and further research is warranted to identify the mechanism of acute pancreatitis associated with multi-target tyrosine kinase inhibitors such as lenvatinib.

Keywords: differentiated thyroid cancer, hyperlipasemia, tyrosine kinase inhibitors

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]